New York, 2008

Flash Flooding and Flooding in New York, March 8 to 9, 2008

March 8 to 9, 2008 · NWS OKX · 6 events in 2 counties and zones

A complex low pressure system over the Gulf Coast Friday morning March 7th, interacted with a frontal boundary approaching from the Ohio Valley as it moved northeast. The frontal boundary became nearly stationary across the coastal plain Friday night and a wave of low pressure developed along it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A complex low pressure system over the Gulf Coast Friday morning March 7th, interacted with a frontal boundary approaching from the Ohio Valley as it moved northeast. The frontal boundary became nearly stationary across the coastal plain Friday night and a wave of low pressure developed along it. This low passed over the region during the overnight period of March 7th to March 8th followed by the main area of low pressure on Saturday, March 8th, with rainfall totals from both systems between 1 1/2 and 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 8, 12:26 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 8, 12:26 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1226 PM EST SAT MAR 8 2008

.SYNOPSIS...
INTENSIFYING LOW PRESSURE MOVING UP THE SPINE OF THE APPALACHIANS
WILL BRING ADDITIONAL RAIN TODAY...FOLLOWED BY STRONG GUSTY WEST
WINDS TONIGHT AS THE LOW PASSES INTO UPSTATE NEW YORK AND NORTHERN
NEW ENGLAND. HIGH PRESSURE RETURNS SUNDAY INTO THE EARLY PART OF THE
WORK WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
BROAD BUT INTENSIFYING LOW OVER NORTHERN VA IMPACTING ALL OF THE
CWA. BANDS OF HEAVY RAIN AIDED BY VERY IMPRESSIVE 15C DEWPOINTS
AND A 75KT LLJ IMPINGING ON NYC AND LI ATTM. EXPECT THIS TO
CONTINUE INTO THE EVENING WITH 1.5 TO 2.5 RAINFALL...WITH LOCALLY
HIGHER AMOUNTS IN EMBEDDED CONVECTION.

AMONG THE SHORT TERM CONCERNS ARE FLOODING AND POTENTIAL FOR WIND
DAMAGE. SEE HYDRO SECTION FOR FLOOD CONCERNS. WIND DAMAGE
POTENTIAL TODAY IS ISOLATED. SOLID 8C INVERSION SHOULD KEEP MOST
OF THE SURFACE PROTECTED FROM 60-80KTS AT 1500FT.
HOWEVER...POCKETS OF DEEPER CONVECTION EMBEDDED WITHIN LINES OF
SHOWERS MAY ALLOW BRIEF MIXING TO SEVERE. WILL HANDLE THESE
ELEMENTS ON A CASE BY CASE BASIS AND A SEVERE THUNDERSTORM WATCH
IS NOT PLANNED.

THE COLD FRONT SWEEPS ACROSS THE AREA SHORTLY AFTER 00Z. UPDATED
THIS EVENINGS FORECAST A LITTLE WHILE AGO TO EXTEND POPS A FEW
HOURS INTO THE PERIOD. AFTER COLD FROPA STRONG NORTHWEST WINDS
BECOME THE MAIN CONCERN. THERE WILL BE NO PROBLEM MIXING 40-50 KT
WINDS TO THE SURFACE GIVEN SOLID NVA AND CAA.

THIS IS A SOLID ADVISORY EVENT...BUT WITH SATURATED
GROUND...THERE MAY BE THE NEED FOR IMPACT BASED HIGH WIND WARNINGS
DUE TO THE POTENTIAL FOR LARGE FALLING TREES. THIS WILL BE DECIDED
UPON WITH THE AFTERNOON PACKAGE...BUT THE MOST LIKELY AREAS ARE
LONG ISLAND AND EASTERN CT ZONES.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
HIGH PRESSURE BUILDS OVER THE AREA...WITH COOLER TEMPS. BRISK
CONDITIONS CONTINUE INTO MON...THEN WINDS DIMINISH MON NIGHT.
MAV MAX TEMPS WERE MUCH TOO WARM AND INSTEAD WENT WITH A MAV/NAM
COMPROMISE BOTH DAYS...WITH UPPER 30S/LOWER 40S. CURRENT FORECAST
FOR MON IS MOSTLY SUNNY/DRY...BUT WEAKENING CLIPPER SYSTEM COULD
MANAGE TO BRING MORE CLOUDS THAN FORECAST...POSSIBLY SLIGHT CHANCE
POP TO INLAND SECTIONS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
SEVERAL SHORTWAVE TROUGHS EMBEDDED IN THE LONG WAVE PATTERN OVER THE
EASTERN THIRD OF THE CONUS WILL AFFECT THE AREA THROUGH THE MIDWEEK
PERIOD. LUCKILY...IT LOOKS LIKE WELL GET A BREAK FROM THE HEAVY
PRECIP FOR THE TIME BEING.

THE FIRST TWO TO MOVE THROUGH MON AND MON NIGHT APPEAR TO HAVE
LIMITED MOISTURE ASSOCIATED WITH THEM...SO ONLY EXPECT AN INCREASE
IN CLOUD COVER. THE THIRD...A CLIPPER SYSTEM WILL DIVE ACROSS THE
GREAT LAKES REGION TUE EVENING AND THROUGH NEW ENGLAND TUE NIGHT/WED
MORNING. TEMPS SHOULD BE COLD ENOUGH TO SUPPORT LIGHT SNOW
INLAND...A LIGHT RAIN/SNOW MIX AT THE COAST.

RIDGING AT THE SFC AND ALOFT RETURNS LATER WED AND WED
NIGHT...BEFORE A PHASED NORTHERN AND SOUTHERN STREAM BRING A
STRONGER FRONTAL SYSTEM TOWARDS THE AREA FOR THE LATTER PART OF THE
WEEK.

HIGHS WILL START OUT RIGHT AROUND NORMAL LEVELS WHILE LOWS ARE A BIT
BELOW...BUT WILL BECOME SLIGHTLY HIGHER THAN NORMAL FROM MIDWEEK
ON.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
WIDESPREAD IFR CEILINGS WITH MVFR VISIBILITIES IN RAIN AND FOG
EARLY THIS MORNING. LOW PRESSURE IN THE CENTRAL APPALACHIANS
MOVES INTO UPSTATE NEW YORK BY THIS EVENING. WITH THE APPROACH OF
THE LOW CEILINGS AND VISIBILITIES WILL LIKELY LOWER TO LIFR TO
IFR. SOME VERY HEAVY RAINFALL POSSIBLE WITH GUSTY WINDS ASSOCIATED
WITH THE SHOWERS...ISOLATED THUNDER ALSO POSSIBLE FROM 18Z TO 00Z.

FRONTAL BOUNDARY SOUTHWEST TO NORTHEAST ACROSS THE REGION WILL
LIFT TO THE NORTH AS THE LOW APPROACHES...LIGHT WINDS WILL BECOME
EAST TO SOUTHWEST AND INCREASE. LLWS EXPECTED AS WELL AS LOW
LEVEL JET OF 50 TO 60 DEVELOPS AHEAD OF THE LOW.

A COLD FRONT ASSOCIATED WITH THE LOW PASSES EAST OF THE AREA
BETWEEN 23Z AND 02Z WEST TO EAST. CEILINGS AND VISIBILITIES
IMPROVE TO VFR. HOWEVER...WINDS SHIFT TO THE SW...THEN WEST
DURING THE EVENING HOURS...AND WILL BE QUITE STRONG. SUSTAINED
WINDS OF 20 TO 30 KTS EXPECTED WITH GUSTS 35 TO 45 KTS.

OUTLOOK FOR 12Z SUNDAY THROUGH WEDNESDAY...STRONG WESTERLY WINDS
CONTINUE WITH FREQUENT HIGHER GUSTS INTO SUNDAY AFTERNOON. WINDS
SLOWLY LATE IN THE AFTERNOON AND DURING THE EVENING WINDS DIMINISH
TO AT OR BELOW 10 KT. VFR CEILINGS AND VISIBILITIES THROUGH
TUESDAY. LOCAL SUB VFR CONDITIONS IN SCATTERED SNOW SHOWERS
WEDNESDAY.

&&

.MARINE...
DEEPENING LOW PRESSURE MOVING WEST OF THE WATERS LATE THIS MORNING
INTO THIS AFTERNOON WILL PRODUCE AN INCREASING SOUTHERLY FLOW WITH
SUSTAINED WINDS APPROACHING 30 KT...AND WITH 70 PLUS KT LOW LEVEL
JET APPROACHING GALE FORCE GUSTS LIKELY BY LATE AFTERNOON IN ANY
HEAVIER SHOWERS AS WAS SEEN DURING SATURDAY NIGHT. THEN WINDS SHIFT
TO THE WEST AS THE LOW MOVES TO THE NORTH OF THE WATERS. SUSTAINED
WINDS INCREASE TO AROUND GALE FORCE ON ALL THE WATERS AND WITH LOW
LEVEL WINDS OF 40 TO 55 KT AND COLD ADVECTION WILL SEE WINDS
APPROACHING STORM FORCE FOR SEVERAL HOURS LATE THIS EVENING. WILL
KEEP WINDS JUST UNDER AND MENTION OCCASIONAL GUSTS ON THE OCEAN TO
STORM. STRONG PRESSURE GRADIENT REMAINS ACROSS THE WATERS INTO EARLY
SUNDAY MORNING AS THE LOW MOVES THROUGH THE CANADIAN MARITIMES AND
GALE FORCE GUSTS WILL LIKELY REMAIN INTO THE MID AFTERNOON. AS HIGH
PRESSURE BUILDS INTO THE EASTERN UNITED STATES SUNDAY EVENING WINDS
WILL SUBSIDE WITH SMALL CRAFT GUSTS INTO SUNDAY NIGHT. THERE WILL BE
A BRIEF PERIOD OF SUB SMALL CRAFT WINDS HOWEVER THE GRADIENT
TIGHTENS AGAIN MON NIGHT WITH HIGH PRESSURE OVER THE SOUTHEAST AND
LOW PRESSURE DIVING DOWN FROM CENTRAL CANADA. GUSTS WILL BE NEAR SCA
LEVELS ON THE OCEAN THROUGH TUE NIGHT AS THE CLIPPER MOVES ACROSS
NEW ENGLAND.

SEAS ON THE OCEAN RUNNING CLOSE TO 10 FEET AND WILL BUILD TO NEAR 15
FEET TONIGHT BEFORE BEGINNING TO SUBSIDE. SEAS FALL BELOW 5 FEET BY
MONDAY AFTERNOON. SEAS ON LONG ISLAND SOUND WILL ALSO BUILD ABOVE 5
FEET...TO AS HIGH AS 8 FEET...THIS EVENING INTO SUNDAY IN THE STRONG
WESTERLY FLOW.

&&

.HYDROLOGY...
LITTLE CHANGE IN THE FORECAST OF AN ADDITIONAL 1-2 WITH LOCALLY 3
INCH RAINFALL THROUGH TONIGHT. HIGHEST AMOUNTS EXPECTED ACROSS
EASTERN LI AND CT GIVEN CURRENT RADAR TRENDS. STORM TOTAL QPF
EXPECTED TO RANGE FROM 2-4 INCHES...WITH SOME 5+ INCH TOTALS
POSSIBLE.

THE COMBINATION OF SATURATED SOILS AND THIS SECOND SHOT OF MODERATE
TO HEAVY RAINFALL WILL LIKELY PRODUCE FLOODING OF AREA RIVERS AND
STREAMS...AS WELL POOR DRAINAGE AND URBAN AREAS SATURDAY AFTERNOON.
A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE REGION. YANTIC AND
MAHWAH RIVERS MAY REACH FLOOD STAGE TONIGHT...AND WILL BE
ASSESSING AFTERNOON DATA FOR THE NEED FOR A FLOOD WARNING.

&&

.TIDES/COASTAL FLOODING...
MORNING HIGH TIDE DEPARTURE RAN 1.5 FT TO 2 FT...WITH NO FLOODING
REPORTED. FOR THIS EVENINGS CYCLE WINDS WILL BEGIN TO SHIFT TO
THE SOUTHWEST...AND TIDAL DEPARTURES WILL AGAIN BE CLOSE TO 1 1/2
FEET...PUTTING THE AREA CLOSE TO MINOR THRESHOLDS. ON THE OCEAN
SIDE CONCERN WILL BE FOR THE BACK BAYS TO REACH MINOR FLOODING IF
THE WATER DOES NOT DRAIN SUFFICIENTLY ENOUGH. WILL NOT BE ISSUING
ANY ADVISORIES AT THIS TIME.

WITH THE FLOW SATURDAY NIGHT INTO SUNDAY BECOMING WESTERLY...AND
STRONG...WINDS WILL DRIVE THE WATER OUT AND LOW WATER PROBLEMS ARE
LIKELY WITH TIDES RUNNING 1 1/2 TO 2 FEET BELOW NORMAL. WILL ISSUE A
LOW WATER ADVISORY FOR ALL ZONES DURING THE TIMES OF THE LOW TIDE
LATE TONIGHT INTO EARLY SUNDAY MORNING.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ005>012.
     WIND ADVISORY FROM 6 PM EST THIS EVENING TO 6 AM EDT SUNDAY
     FOR CTZ005>012.
NY...FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ067>081.
     WIND ADVISORY FROM 6 PM EST THIS EVENING TO 6 AM EDT SUNDAY
     FOR NYZ067>081.
NJ...FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ002>006-011.
     WIND ADVISORY FROM 6 PM EST THIS EVENING TO 6 AM EDT SUNDAY
     FOR NJZ002>006-011.
MARINE...LOW WATER ADVISORY FROM 1 AM EST TO 9 AM EDT SUNDAY FOR ANZ330-
     335-338-340-345-350-353-355.
     GALE WARNING UNTIL 3 PM EDT SUNDAY FOR ANZ330-335-338-340-345-
     350-353-355.

&&

SYNOPSIS...BS
NEAR TERM...BS
SHORT TERM...BS
LONG TERM...AL
AVIATION...MET
MARINE...MET
HYDROLOGY...BS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 8, 4:46 AM EST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
446 AM EST SAT MAR 8 2008

CTZ005>012-NJZ003>006-011-NYZ071>081-091000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
446 AM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM 6 PM EST THIS EVENING TO 6 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

WHILE THE WIND ADVISORY IS IN EFFECT FOR TONIGHT AFTER INTENSIFYING
LOW PRESSURE AND A STRONG COLD FRONT PASS THE AREA...ANY HEAVIER
SHOWERS OR THUNDERSTORMS THAT DEVELOP AHEAD OF THE FRONT LATE THIS
AFTERNOON MAY ALSO BE CAPABLE OF PRODUCING ISOLATED DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME SMALL STREAMS AND RIVERS MAY REMAIN ABOVE FLOOD STAGE
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ002-NYZ067>070-091000-
WESTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
446 AM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM 6 PM EST THIS EVENING TO 6 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME SMALL STREAMS AND RIVERS MAY REMAIN ABOVE FLOOD STAGE
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ330-335-338-340-345-350-353-355-091000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
446 AM EST SAT MAR 8 2008

...GALE WARNING IN EFFECT FROM 1 PM EST THIS AFTERNOON TO 3 PM EDT
SUNDAY...
...LOW WATER ADVISORY IN EFFECT FROM 1 AM EST TO 9 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   LOW WATER ADVISORY.

ANY HEAVIER SHOWERS OR THUNDERSTORMS THAT DEVELOP AHEAD OF AN
APPROACHING COLD FRONT LATE THIS AFTERNOON MAY ALSO BE CAPABLE OF
PRODUCING ISOLATED WIND GUSTS OVER 50 KT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   LOW WATER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GOODMAN

In the hours before

Special weather statement, Mar 8, 11:39 AM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1139 AM EST SAT MAR 8 2008

NYZ072>081-081745-
BRONX-KINGS (BROOKLYN)-NASSAU-NEW YORK (MANHATTAN)-NORTHEAST
SUFFOLK-NORTHWEST SUFFOLK-QUEENS-RICHMOND (STATEN IS.)-SOUTHEAST
SUFFOLK-SOUTHWEST SUFFOLK-
1139 AM EST SAT MAR 8 2008

...HEAVY RAIN AND A FEW THUNDERSTORMS MOVING INTO NEW YORK CITY AND
LONG ISLAND...

AT 1133 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A BAND OF HEAVY RAIN AND A FEW THUNDERSTORMS SOUTH OF LONG ISLAND
MOVING NORTH AT 50 MPH.

RESIDENTS CAN EXPECT A 15 OR SO MINUTE PERIOD OF TORRENTIAL RAIN AND
WIND GUSTS UP TO 40 MPH AS THIS BAND MOVES NORTH ACROSS THE REGION
AROUND NOONTIME. ADDITIONAL HEAVY RAINFALL IS FORECAST THROUGH OUT
THE AFTERNOON.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

TONGUE
Special weather statement, Mar 8, 2:29 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
229 PM EST SAT MAR 8 2008

NYZ072>076-082030-
BRONX-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-QUEENS-RICHMOND (STATEN
IS.)-
229 PM EST SAT MAR 8 2008

...HEAVY RAIN AND STRONG WINDS IMPACTING THE CITY THROUGH 330 PM...

MODERATE TO HEAVY RAIN WILL MOVE ACROSS THE CITY THROUGH 330 PM.
STRONG WINDS WILL ACCOMPANY THESE RAINS WITH WIND GUSTS UP TO 40
MPH. WINDS ON UPPER FLOORS OF HIGH RISE BUILDINGS AND ON LARGE
BRIDGES...SUCH AS THE VERRAZANO...WILL GUST AT TIMES UP TO 55 MPH.

TONGUE

The radar

The Albany radar (KENX), 128 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Orange

When
March 8, 2:30 PM EST to 6:00 PM EST
Where
Orange County, 1.23 mi NNW of Middletown to 1.18 mi SW of Middletown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.465, -74.433

Numerous basements had to be pumped in residental areas of Middletown and Washingtonville due to flooding. Route 78 near Aspin Rd and Wisner Avenue were also closed due to flooding. The ASOS at Montgomery Airport, KMGJ, recorded a total rainfall amount of 2.55 inches.

Flash Flood, Orange

When
March 8, 3:00 PM EST to 3:15 PM EST
Where
Orange County, 1.41 mi NW of Montgomery to 1.01 mi NW of Montgomery
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.536, -74.248

Route 17 near Albany Post Rd. was closed due to flooding.

Flash Flood, Orange

When
March 8, 3:15 PM EST to 3:30 PM EST
Where
Orange County, 1.17 mi NNW of Mechanicstown to 0.38 mi SSW of Scotchtown
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.467, -74.385

Route 17 eastbound was closed at exit 120, due to flooding.

Flash Flood, Orange

When
March 8, 3:20 PM EST to 3:35 PM EST
Where
Orange County, 0.93 mi ESE of Montgomery Co Arpt to 0.5 mi WSW of Montgomery
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.514, -74.254

Route 211 was closed in both directions west of route 416 due to flooding.

Flood, Westchester

When
March 8, 6:45 PM EST to 9:45 PM EST
Where
Westchester County, Mt Vernon to 0.25 mi S of Pleasantville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.920, -73.850

The Bronx River Parkway was closed in both directions at Cross County Parkway in Mount Vernon and the Saw Mill River Parkway was closed southbound at Grant Street due to flooding.

Flood, Orange

When
March 8, 10:08 PM EST to March 9, 11:08 AM EST
Where
Orange County, 7.13 mi NNE of Allard Corners to 10.36 mi NNE of Allard Corners
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.680, -74.187

The Wallkill River at Gardiner exceeded its flood stage of 13.0 ft at 10:08pm on 3/8/08. The river crested at 13.77 ft at 4:10am on 3/9/08 and fell below flood stage at 11:08am on 3/9/08.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85677, 85673, 85672, 85675, 86115, 84661.